Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 37, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 21, 2017, 7:54 PM CDT for Zapata County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2017, 7:54 PM CDT (00:54 UTC)
- Expired
- May 21, 2017, 8:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 202 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 0.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2241 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted.
175
WUUS54 KBRO 220054
SVRBRO
TXC505-220145-
/O.NEW.KBRO.SV.W.0037.170522T0054Z-170522T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
754 PM CDT SUN MAY 21 2017
The National Weather Service in Brownsville has issued a
* Severe Thunderstorm Warning for...
Central Zapata County in Deep South Texas...
* Until 845 PM CDT
* At 753 PM CDT, a severe thunderstorm was located 16 miles northwest
of Las Palmas, or 19 miles northwest of Zapata, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS
AND MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO
CROPS AND TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO
MOBILE HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE
LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED.
DAMAGE TO POWER LINES AND SOME POWER POLES IS EXPECTED.
* Locations impacted include...
Bustamante, Medina, Zapata High School, Las Palmas, Zapata County
Airport, Zapata Middle School and Zapata--Medina.
This includes US HIGHWAY 83 between MILE MARKERs 744 and 764.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
2716 9943 2717 9902 2691 9910 2691 9932
2692 9933 2693 9937 2694 9939 2696 9939
2698 9938 2702 9942 2701 9943 2702 9944
2707 9945
TIME...MOT...LOC 0053Z 279DEG 27KT 2707 9950
HAIL...1.00IN
WIND...60MPH
$$
Brady2 follow-up statements
894
WWUS54 KBRO 220120
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
820 PM CDT SUN MAY 21 2017
TXC505-220145-
/O.CON.KBRO.SV.W.0037.000000T0000Z-170522T0145Z/
Zapata TX-
820 PM CDT SUN MAY 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL ZAPATA COUNTY...
At 819 PM CDT, a severe thunderstorm was located NEAR Las Palmas, or
8 miles north of Zapata, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS AND
MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO CROPS AND
TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO MOBILE
HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE LIMBS
WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED. DAMAGE TO
POWER LINES AND SOME POWER POLES IS EXPECTED.
Locations impacted include...
Bustamante, Medina, Zapata High School, Las Palmas, Zapata County
Airport, Zapata Middle School and Zapata--Medina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2692 9935 2710 9935 2711 9904 2691 9910
2691 9932 2692 9933
TIME...MOT...LOC 0119Z 288DEG 24KT 2701 9931
HAIL...1.00IN
WIND...60MPH
$$
Brady826
WWUS54 KBRO 220130
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
830 PM CDT SUN MAY 21 2017
TXC505-220140-
/O.CAN.KBRO.SV.W.0037.000000T0000Z-170522T0145Z/
Zapata TX-
830 PM CDT SUN MAY 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ZAPATA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 2692 9935 2710 9935 2711 9904 2691 9910
2691 9932 2692 9933
TIME...MOT...LOC 0129Z 279DEG 27KT 2700 9922
$$
BradyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:04 PM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, May 21, 3:04 PM CDT, 4 hours 50 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Brownsville TX 304 PM CDT Sun May 21 2017 .SHORT TERM (Now through Monday Night): Weak and diffuse front lingers across the ranchlands today and remains in the general vicinity through Monday providing a focus for shower and thunderstorm development. Convection has been minimal so far today, initially limited to right along the front, however daytime heating, instability, and plenty of moisture in place have resulted in a few showers developing further south across the Rio Grande Valley. Expect convective activity to remain in the isolated realm through mid-afternoon. The remainder of the forecast remains tricky, with slightly higher confidence today. Timing and placement remain difficult as we move into this evening and the overnight hours. Strong to severe thunderstorms are possible once again late this afternoon and overnight as a shortwave moves east across northern Mexico and South Texas, allowing convection to organize and move into the region. Model guidance indicates two possible periods of activity. The first across the western counties with discrete cells the develop over northern Mexico and move into the western counties, in particular Zapata County, from mid-afternoon through early evening. Storms have already fired up over Mexico and are moving into Webb County, so this solution seems reasonable and likely. Went ahead and increased POPs for the western counties between 18z and 00Z. High res model guidance continues to suggest that the second and more substantive round of convective activity, a MCS, will move into the western and northern zones between 23z and 03z and pushing east southeast across Deep South Texas and the Rio Grande Valley in the ensuing hours. Exactly how far east it progresses remains difficult to judge. Raised POPs a tad out west and tapered them going east and southward. Forecast soundings continue to show effective shear of 50 to 60 knots, MLCAPE around 2500 J/kg, as well as steepening lapse rates, and drier air moving into midlevels, which could lead to large hail (especially in discrete cells) and gusty damaging winds with any severe storm that develops. Although SRH is marginal, can't rule out an isolated tornado. The best severe threat remains across the northern and western ranchlands (Zapata, Jim Hogg, and Starr counties), where SPC has upgraded the area to Slight Risk. The remainder of Deep South Texas and the Rio Grande Valley remain in a Moderate Risk. In addition to the threat of severe weather, locally heavy rainfall is possible, especially across the western and northern zones, where moisture has pooled along the front. Areas closer to the front and those that see training storms could see possible totals of 2 to 4 inches. Although, flash flooding concerns are minimal at this time, given the recent dry trend, and flash flood guidance values of 4 to 5 inches an hour, ponding of water on roadways and in low spots is possible. Shower and thunderstorm chances continue through Monday night, but are highly dependent of location of front and any small perturbations in the flow aloft. Convective activity will be more scattered, with isolated strong to severe thunderstorms possible across the northern ranchlands, closer to the front. .LONG TERM (Tuesday through Sunday): The broad 500mb trough across the central and eastern portions of the United States will continue to provide unsettled weather across south Texas Tuesday through early Wednesday before the upper level trough sharpens across the east-central U.S. Wednesday. At the surface...a weak cold front will move through the CWA Tues night into early Wednesday. Low to mid level moisture will remain high across the area Tuesday through early Wednesday and this will provide a chance of showers and thunderstorms Tuesday and Tues night before drier air filers into the area Wednesday in the wake of the front. Temperatures will at least be near normal Wednesday before returning to above normal through the rest of the week into the weekend as a 500mb ridge moves across the central U.S. Thursday in the wake of the 500mb trough moving eastward and the subtropical ridge develops across northern Mexico Friday. A weak 500mb shortwave trough is progged to move across west TX Saturday but rain chances will remain well north of the CWA. && .MARINE (Now through Monday Night): Conditions at Buoy 42020 at 2 PM show east winds around ten knots and seas near four feet. A stationary front draped across South Texas and the northwestern Gulf of Mexico will maintain a fairly weak pressure gradient. Light to moderate east winds this afternoon will become southeast overnight tonight and continue through Monday night. Low to moderate seas expected through the period, with a slight upward trend Monday night, as wave heights build slightly across the far offshore Gulf waters. Isolated to scattered showers and thunderstorms are possible through Monday night. Tuesday through Friday...Light south to southeast winds will prevail across the coastal waters Tuesday with low pressure across northeast Mexico. A weak cold front will move through the coastal waters Tues night allowing winds to shift to the north to northeast and increase Tues night into Wednesday. Moderate north to northeast winds will briefly prevail across the western Gulf of Mexico before high pressure moves eastward allowing winds to veer to the southeast Wed night. The pressure gradient will increase across the lower Texas coast Thursday and winds will increase from the southeast across the coastal waters. Moderate to strong southeast winds should prevail across the lower TX coast Thursday and Friday. SCEC to near SCA conditions will prevail across portions of the coastal waters Thursday and Friday. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 79 90 77 90 / 30 20 30 30 BROWNSVILLE 79 92 77 92 / 30 20 20 30 HARLINGEN 76 92 75 94 / 30 30 20 30 MCALLEN 79 95 77 96 / 30 30 20 30 RIO GRANDE CITY 77 93 75 98 / 50 30 20 30 SOUTH PADRE ISLAND 79 82 77 85 / 20 20 30 30 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 58/61
Hazardous weather outlook, May 21, 3:40 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 340 PM CDT Sun May 21 2017 TXZ248>257-222100- Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy- Inland Cameron-Coastal Willacy-Coastal Cameron- 340 PM CDT Sun May 21 2017 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH. SCATTERED THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WITH FLASH FLOODING...ARE EXPECTED. .DAYS TWO THROUGH SEVEN...Monday through Saturday AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES MONDAY THROUGH WEDNESDAY...AND AGAIN FRIDAY AND SATURDAY. SCATTERED THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WITH FLASH FLOODING ...ARE EXPECTED MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... ANY OBSERVATIONS OF LARGE HAIL...STRONG WINDS WITH DAMAGE...AND FLASH FLOODING FROM HEAVY RAIN SHOULD BE REPORTED TO LOCAL LAW ENFORCEMENT AND THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE. GMZ130-132-135-150-155-170-175-222100- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 340 PM CDT Sun May 21 2017 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...Monday through Saturday SMALL CRAFT ADVISORIES MAY BE NEEDED FOR ALL OR PORTIONS OF THE LOWER TEXAS COASTAL WATERS THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 21, 6:27 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
627 PM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 5 NNE SAN YGNACIO 27.11N 99.41W
05/21/2017 E1.75 INCH ZAPATA TX PUBLIC
EMPLOYEE AT PEPES GROCERY STORE IN SAN YGNACIO STATES
CUSTOMER REPORTED HAIL THE SIZE OF GOLF BALLS 5 MILES
NNE OF SAN YGNACIO.
&&
EVENT NUMBER BRO1700025
TOMASELLILocal storm report, May 21, 6:37 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
637 PM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL ZAPATA 26.89N 99.26W
05/21/2017 E0.88 INCH ZAPATA TX LAW ENFORCEMENT
ZAPATA COUNTY SHERIFFS OFFICE REPORTS DIME TO NICKEL
SIZE HAIL IN THE CITY OF ZAPATA.
&&
EVENT NUMBER BRO1700026
TOMASELLILocal storm report, May 21, 7:22 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
722 PM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FLASH FLOOD SAN YGNACIO 27.04N 99.44W
05/21/2017 ZAPATA TX LAW ENFORCEMENT
ZAPATA COUNTY SHERIFFS OFFICE REPORTS MEDINA ADDITION
ARROYO AND CORRALITOS AREA ARROYO FLOODED WITH WATER AND
DEBRIS OVER HIGHWAY 83 IN VICINITY OF SAN YGNACIO. ALSO
FLOODING IN CITY OF ZAPATA WITH WATER DEPTH UNKNOWN AT
THIS TIME.
&&
EVENT NUMBER BRO1700027
TOMASELLIThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:05 PM CDT | Areal Flood Advisory | BRO | Zapata | 85 min |
| May 21, 7:11 PM CDT | Severe Thunderstorm Warning | BRO | Starr, Zapata | 64 min |
| May 21, 7:14 PM CDT | Flash Flood Warning | BRO | Zapata | 91 min |
| May 21, 7:30 PM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg, Starr | 60 min |
| May 21, 7:55 PM CDT | Areal Flood Advisory | BRO | Jim Hogg, Starr, Zapata | 95 min |
| May 21, 7:59 PM CDT | Severe Thunderstorm Warning | BRO | Starr | 31 min |
| May 21, 8:27 PM CDT | Severe Thunderstorm Warning | BRO | Hidalgo, Starr | 40 min |
| May 21, 8:38 PM CDT | Areal Flood Advisory | BRO | Starr | 82 min |
| May 21, 8:51 PM CDT | Special Weather Statement | BRO | Zapata | 39 min |
| May 21, 9:06 PM CDT | Special Weather Statement | BRO | Hidalgo | 39 min |
| May 21, 9:15 PM CDT | Areal Flood Advisory | BRO | Zapata | 90 min |
| May 21, 9:24 PM CDT | Special Weather Statement | BRO | Zapata | 51 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.